BIT Numerical Mathematics

, Volume 28, Issue 3, pp 651–658 | Cite as

On the stability of rational approximations to the cosine with only imaginary poles

  • Laurence A. Bales
  • Ohannes A. Karakashian
  • Steve M. Serbin
Part III Numerical Mathematics


Letr(z) be a rational approximation to cosz with only imaginary poles ± 1 −1/2 , ± 2 −1/2 , ..., ± m −1/2 such that |cozzr(z)| ≤C|z|2m+2 as |z| → 0. If the degree of the numerator ofr(z) is less than or equal to 2m andγim/4,i=1, ...,m, then we show that |r(z)|≦1 for all realz.

AMS Subject Classification



Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    G. A. Baker and J. H. Bramble,Semidiscrete and single step fully discrete approximations for second order hyperbolic equations, RAIRO Analyse Numérique 13 (1979), 75–100.Google Scholar
  2. 2.
    G. A. Baker, V. A. Dougalis and S. M. Serbin,An approximation theorem for second-order evolution equations, Numer. Math. 35 (1980), 127–142.Google Scholar
  3. 3.
    L. A. Bales, O. A. Karakashian and S. M. Serbin,On the A 0-stability of rational approximations to the exponential function with only real poles, BIT 28 (1988), 70–79.Google Scholar
  4. 4.
    S. P. Nørsett and G. Wanner,The real-pole sandwich for rational approximations and oscillation equations, BIT 19 (1979), 79–94.Google Scholar
  5. 5.
    S. M. Serbin,Rational approximation of trigonometric matrices with applications to second-order systems of differential equations, Appl. Math. Comput. 5 (1979), 75–92.Google Scholar

Copyright information

© BIT Foundations 1988

Authors and Affiliations

  • Laurence A. Bales
    • 1
  • Ohannes A. Karakashian
    • 1
  • Steve M. Serbin
    • 1
  1. 1.Department of MathematicsUniversity of TennesseeKnoxvilleUSA

Personalised recommendations